Wisconsin, 2020

Hail in Wisconsin, September 26, 2020

September 26, 2020 · NWS DLH · 1 event in 1 county or zone

A warm front lifting northward across western Wisconsin during the afternoon hours of the 26th led to the development of showers and storms across northwest Wisconsin. Cloud cover and earlier storms prevented the afternoon storms from becoming severe, but one storm did briefly pulse up and produce nickel-sized hail near Butternut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifting northward across western Wisconsin during the afternoon hours of the 26th led to the development of showers and storms across northwest Wisconsin. Cloud cover and earlier storms prevented the afternoon storms from becoming severe, but one storm did briefly pulse up and produce nickel-sized hail near Butternut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 26, 3:16 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 26, 3:16 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 PM CDT Sat Sep 26 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 416 PM CDT Sat Sep 26 2020

Low pressure was located over Lake Winnipeg with a cold front
trailing southward into the Red River Valley and into southwestern
South Dakota. Another area of low pressure was located in far
southwestern Minnesota with a warm front extending eastward across
southern Minnesota and then northeastward to eastern Lake
Superior. A broad area of shower activity was observed north of
the warm front from eastern North Dakota into Upper Michigan with
a few stronger thunderstorms across northeastern Wisconsin in the
vicinity of the front. The warm front to the south is expected to
lift north this evening as the cold front and a shortwave approach
from the west. Expansive cloud cover and elevated shower activity
across the region has delayed surface heating and destabilization
across northwest Wisconsin. The latest runs of the hi-res CAMs
show development of storms around or shortly after 00z in our
southern zones. Despite the lack of surface heating, storm
initiation is expected to be driven by the approaching shortwave
and a strengthening low-level jet. This jet will help aid a
strengthening vertical wind profile and bulk shear in excess 50
to 60 knots. Storms that develop in this regime across northwest
Wisconsin may become supercellular in nature and lead to the
potential for very large hail. Storms will most likely be elevated
given the lack or surface destabilization, but should a storm
become surface based, strongly curved hodographs in the low levels
and SRH over 200 m2/s2 will lead to a low tornado threat,
especially in the vicinity of the warm front. Much of this
activity looks to clear the area by around 06z with some lingering
shower activity in the Arrowhead and north-central Wisconsin
until closer to daybreak. Behind the cold front, clearing skies
are expected as winds turn westerly. Lingering moisture in the low
levels will lead to the development of fog once again as well.
Lows tonight will be in the upper 40s and lower 50s.

Mainly dry conditions under partly sunny skies will be in place
to start Sunday, but another shortwave will begin to move into the
region by late morning, bringing another chance for showers that
will continue into the evening hours. Yet another chance of
showers will then be seen overnight as an upper low drifts
southward into the Northland. Winds during the day will be breezy
from the west with gusts to around 15 to 20 mph before diminishing
overnight to 5 to 10 mph. Cooler air will begin to filter in with
highs ranging from the upper 50s north to middle 60s south. Lows
Sunday night will cool into the 40s.

.LONG TERM...(Monday through Saturday)
Issued at 416 PM CDT Sat Sep 26 2020

Northwest flow will be the dominant feature through the extended,
resulting in an active and cooler pattern.

Monday will see the Northland behind a cold front with an upper low
diving south across the region. Between the cool northwest flow and
the upper low, daytime instability will lead to chances for showers
and perhaps an isolated rumble of thunder. Monday night into Tuesday
will see the upper jet translate over the area and bring a rather
potent shortwave along with with it. This wil keep showers in place
for Tuesday along with a few thunderstorms ahead of a surface cold
front during the afternoon hours. A few of these storms still have
the chance of being on the strong side due to the strength of the
cold air aloft along with strength of the shortwave. Wednesday and
Thursday will see the region on the backside of a large area of low
pressure to the south of James Bay. This puts the Northland into CAA
regime with instability showers expected both days. With the core of
the colder air being in place during this time as well, some snow
may mix in at times Wednesday and Thursday nights. No accumulations
are expected with this activity, but some mix cannot be riled out at
this point. Friday is trending drier at this point with surface high
pressure building in despite and weak shortwave moving through.
Showers chances will then return for the weekend as northwest flow
persists across the region.

Below normal temperatures will be in place through the extended.
Monday will see readings around 5 to 10 degrees below normal before
warming a bit Tuesday to near to slightly below normal. Colder air
then arrives for the remainder of the period with readings falling
to 10 to 15 degrees below normal for Thursday and Friday before
slowing warming heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 109 PM CDT Sat Sep 26 2020

Isentropic forcing for ascent over the region this afternoon will
support several bands of rain showers. Ceilings will remain low
at DLH but should be VFR elsewhere. Surface low pressure near FSD
will lift northeastward along an advancing warm front across
southern Minnesota and into central Wisconsin by this evening. The
showers will spread northeast with time and expand over northern
Minnesota. A few thunderstorms are expected by late afternoon
through this evening. At this time the storms should remain east
of HYR/DLH and avoid the terminals. Rain will continue and
gradually end from east to west as the low departs tonight. Skies
will struggle to clear overnight, but where clearing does occur,
look for fog to develop with IFR visibility likely. Conditions
improve to VFR by late Sunday morning.

&&

.MARINE...
Issued at 416 PM CDT Sat Sep 26 2020

Dense fog will linger over western Lake Superior overnight.
Webcams located along the shore at Two Harbors, Silver Bay,
Duluth, and Superior indicated dense fog at 325 PM. Surface and
buoy obs indicated 100% relative humidity as well. Have extended
the Marine Dense Fog Advisory until 09Z tonight. Winds will back
northeasterly this evening. An area of low pressure will push
eastward out of northern Minnesota and across Lake Superior
tonight and Sunday morning. Winds will back southwesterly in the
wake of the surface low and wind speeds will increase to 10 to 20
knots with gusts to 25 knots on Sunday. Drier air should move
over the lake behind the departing low, which should allow the
fog to lift. Small Craft Advisories may be needed. The wind
speeds will decrease and winds will veer westerly for Sunday
night.

Showers and thunderstorms are possible over the lake tonight
associated with the passing area of low pressure. A few storms
may be strong over the lake with wind gusts up to 40 knots and
hail larger than penny-size possible. Another round of rain
showers is expected for Sunday afternoon into Sunday night. Light
rain will continue into Monday with winds of 5 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  61  43  54 /  60  40  20  30
INL  47  58  43  53 /  80  40  40  50
BRD  48  61  43  52 /  60  30  20  20
HYR  50  63  42  55 /  80  40  20  40
ASX  52  65  45  57 /  80  30  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 AM CDT Sunday morning for LSZ121-
140>148.

&&

SHORT TERM...BJH
LONG TERM...BJH
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Sep 26, 3:21 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
421 PM CDT Sat Sep 26 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
421 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms are expected through this
evening, a few of which may be severe. Large hail to the size of
golf balls is the main threat. A tornado or two and damaging wind
gusts to around 60 mph are also possible. The greatest risk of
severe weather today is over portions of northwest Wisconsin,
generally east of a line from Ashland to Hayward to Exeland.

Fog will redevelop overnight and could become locally dense,
especially over northwest Wisconsin and areas near Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Any dense fog which develops tonight will dissipate by mid-
morning Sunday.

Thunderstorms are possible Tuesday afternoon and evening and
again Wednesday afternoon and evening. A few storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed over portions of northwest
Wisconsin this afternoon and evening.

LSZ121-140>148-271030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
421 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Dense fog will reduce visibility to less than 1 mile over the
nearshore waters overnight. Thunderstorms are possible this
through this evening, with the greatest chance over the south
shore waters. Frequent cloud-to-water lightning, wind gusts to 40
knots, and hail larger than penny-size are possible.

Winds will back southwesterly early Sunday morning and wind
speeds will increase to 10 to 15 knots with gusts to 25 knots
possible. A Small Craft Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest winds will continue for much of the day Sunday before
winds veer westerly and wind speeds decrease during the late
afternoon and early evening. The combination of wind and waves
will make conditions hazardous to smaller vessels. A Small Craft
Advisory may be needed.

Thunderstorms are possible Tuesday afternoon and evening and
again Wednesday afternoon and evening. A few storms may be strong.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 26, 2:45 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     3 SW UPSON              46.34N 90.45W
09/25/2020                   IRON               WI   CO-OP OBSERVER

            DELAYED REPORT. NUMEROUS TREES DOWN AND
            TANGLED. TIME ESTIMATED FROM RADAR DATA.

&&

KLH
Local storm report, Sep 26, 4:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 NNW WINTER            45.88N 91.07W
09/26/2020  M0.25 INCH       SAWYER             WI   CO-OP OBSERVER

&&

BJH
Special weather statement, Sep 26, 4:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
530 PM CDT Sat Sep 26 2020

WIZ007-008-262300-
Sawyer-Washburn-
530 PM CDT Sat Sep 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHBURN AND
SOUTHWESTERN SAWYER COUNTIES...

At 530 PM CDT, a strong thunderstorm was near Haugen, or 11 miles
northwest of Rice Lake, moving northeast at 50 mph.

Wind gusts up to 35 mph, half-inch diameter hail, and frequent cloud-
to-ground lightning can be expected with this storm.

This storm will be near...
  Birchwood around 550 PM CDT.

Other locations impacted by this storm include Sarona, Sissabagama
Lake, Edgewater, Deer Lake, Little Sissabagama Lake, Angus, Lac
Courte Oreilles and Lac Courte Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4566 9197 4589 9144 4566 9132 4564 9144
      4564 9196
TIME...MOT...LOC 2230Z 246DEG 42KT 4564 9184

Huyck
Local storm report, Sep 26, 4:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 SSE WINTER            45.80N 90.99W
09/26/2020  M0.25 INCH       SAWYER             WI   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 5 NNW
            WINTER.

&&

BJH

The radar

The Duluth radar (KDLH), 159 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Price

When
September 26, 4:52 PM CST to 4:54 PM CST
Where
Price County, 2.83 mi NW of Kaiser
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.950, -90.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917176.